Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 198, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2000, 1:59 AM CDT for 5 counties in Nebraska. It was in force for 46 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 1:59 AM CDT (06:59 UTC)
- Expired
- Jul 20, 2000, 2:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Gage County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 92 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:05 AM CDT | Hail 2.75 | Firth, NE | A very destructive hailstorm was centered on Firth Nebraska. The path of destruction was 6 to 8 miles wide and 20 to 30 miles long beginning near Sprague in Lancaster county and continuing to near Sterling in extreme northwest Johnson county. In Firth, hail |
| Jul 20, 2:10 AM CDT | Hail 2.75 | Adams, NE | See narrative above. |
| Jul 20, 2:10 AM CDT | Hail 0.75 | Sterling, NE | See narrative above. |
| Jul 20, 2:10 AM CDT | Thunderstorm Wind 65 E | Crab Orchard, NE | Winds in excess of 70 mph tore the shingles off roofs and downed numerous tree limbs and power lines closing roads around Crab Orchard. Two grain bins were blown off their foundation and 2 vehicles were damaged when trees were toppled onto them. The wind was |
| Jul 20, 2:11 AM CDT | Thunderstorm Wind 50 M | (Bie)Beatrice Arpt, NE | Thunderstorm wind gust of 58 mph recorded by Asos at the Beatrice Airport. |
| Jul 20, 2:15 AM CDT | Thunderstorm Wind 50 E | Filley, NE | Thunderstorm winds destroyed a barn near Filley. |
| Jul 20, 2:30 AM CDT | Hail 0.75 | Beatrice, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM CDT, 11 hours 4 minutes earlier.
Area forecast discussion, Jul 19, 2:55 PM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED JUL 19 2000 ...FORECAST CHALLENGES...TEMPS/CLDCVR/CHC & TIMING TSRA. ...SYNOPSIS...BAND OF -SHRA/-TSRA CONTINUING TO TRACK ACRS SD...INTO ERN NE INTO WRN IA. SHRTWV NOTED ON THE WATER VAPOR STLT IN ADDITION TO MID LVL MOISTURE...NW FLOW AND STEEP LAPSE RATES. SFC DEWPOINTS FM THE LOWER 50S N TO THE MID 60S ACRS THE SRN PORTION OF THE FORECAST AREA...WITH NE SFC FLO. ...FORECAST...MODELS STILL HAVING TROUBLE WITH THE DETAILS AND TIMING OF -SHRA/-TSRA. MODELS SIMILAR AS THE UPR FLOW OVER THE MIDWEST BECOMES MORE MERDIONAL...WITH A RIDGE OVER THE ROCKIES AND AN UPR TROF OVER SRN CA AND THE GRT LAKES. THE RESULT IS A 30-60M LOWERING OF HEIGHT OVER THE FCST AREA FOR THE NEXT 72HRS...WITH NW FLO. THE SFC HI FM IA-KS SLIDES E AS A REINFORCING SFC HI PRES IS POISED TO DROP S INTO THE PLNS STATES. THE SFC FRONT MOVES THRU OFK BY THU AM AND THROUGH OMA AND LNK DURING THE AFT. IN THE SHRT TERM...UPR LVL SHRTWV CONTINUES TO DROP SE WITH CONSIDERABLE CLD AND ISOLD -SHRA/-TSRA. CURRENT TEMPS AT VALLEY CLOSE TO MOS GUID LOWS. TON..WILL RANGE LOWS FROM 60 TO 65 FOR MOST AREAS WITH ISOLD EVE -SHRA/-TSRA MAINLY NE HALF OF FORECAST AREA. OVERNIGHT...TSRA EXPECTED TO REDEVELOP WITH TROPICAL MOISTURE OVER THE AREA AND LOWLVL JET DEVELOPS AHEAD OF THE FNT...IN ADDITION TO MID AND UPR LVL SUPPORT LATE TON AND THURS AM. PRECIP ASSOC WITH THE FNT...POST-FNTL ACRS THE NRN PLNS AND BECOMES LESS ORGANIZED OVER NEB AND BETTER ORGANIZED ALONG THE FNT IN KS AND MO. DRIER AIR THEN TRIES TO PUSH IN BEHIND THE FNT LATER THU. CLDS AND PRECIP WILL MAKE THE DIFFERENCE THU WITH CURRENT THINKING TEMPS TO BE A CATEGORY HIGHER THAN TODAY. WILL BREAK ZONES FROM NE TO SW WITH WRMR TEMPS IN SW AND 30-40%POP AREA-WIDE. DECREASING CLOUDS AND COOLER TEMPS FOR FRID AM. EXTENDED CONTINUES TO LOOK DRY EAST WITH COOLER THAN NORMAL TEMPS. .OMA...NONE ZAPOTOCNY
In the hours before
Special weather statement, Jul 19, 11:16 PM CDT, 2 hours 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1116 PM CDT WED JUL 19 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS MAY BE REQUIRED TONIGHT IN EASTERN NEBRASKA. STORM SPOTTERS ARE NOT LIKELY TO BE NEEDED IN SOUTHWEST IOWA. MOISTURE RETURN FROM THE SOUTH...A COLD FRONT MOVING INTO NORTHEAST NEBRASKA FROM THE NORTHWEST AND A SHORT WAVE MOVING EAST ACROSS NEBRASKA WILL PRODUCE THUNDERSTORMS IN EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A FEW OF THESE THUNDERSTORMS IN EASTERN NEBRASKA...ESPECIALLY TO THE WEST OF A NORFOLK TO FALLS CITY LINE COULD PRODUCE DAMAGING WINDS OR SOME LARGE HAIL. ALL THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:13 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 47 min |
| Jul 20, 2:20 AM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 55 min |
| Jul 20, 2:47 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 43 min |
| Jul 20, 3:12 AM CDT | Severe Thunderstorm Warning | OAX | Richardson | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.